Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 5, NWS El Paso, TX

March 5, 2017El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 5, 2017, 7:52 AM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Mar 6, 2017, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 7:52 AM MST (14:52 UTC)
In effect from
Mar 6, 2017, 1:00 PM MST
Expired
Mar 6, 2017, 7:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS84 KEPZ 051452
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
752 AM MST Sun Mar 5 2017

...DRY AND WINDY CONDITIONS EXPECTED MONDAY...

.On Sunday night and Monday...winds aloft will strengthen over
the region...as a large upper level trough will move through the
central and southern Rockies. Approach of this feature will lead
to the development of strong surface low pressure over the
western high plains Monday...with a tight pressure gradient
across New Mexico and west Texas at that time. Mix down of these
winds aloft and increasing winds near the surface...will generate
strong west to southwest 20 ft winds over the area. With high or
greater fire dangers...minimum relative humidities and very low
fuel moistures expected...the development of critical fire
conditions is likely Monday afternoon into early Monday evening.

NMZ111-112-TXZ055-056-052300-
/O.UPG.KEPZ.FW.A.0004.170306T2000Z-170307T0200Z/
/O.NEW.KEPZ.FW.W.0005.170306T2000Z-170307T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
752 AM MST Sun Mar 5 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MST MONDAY FOR FOR
SUSTAINED 20 FOOT WIND SPEEDS OVER 20 MPH AND LOW RELATIVE 
HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111, AND 112...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from 1 PM to 7 PM MST Monday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 055. Fire weather zone 056. 

* 20-FOOT WIND...West to southwest 20 to 30 mph with gusts to 
  40 mph or more. 

* HUMIDITY...9 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Be careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


20
1 follow-up statement
063 
WWUS84 KEPZ 052240
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
340 PM MST Sun Mar 5 2017

...CRITICAL FIRE CONDITIONS EXPECTED MONDAY...

.Tonight and Monday...winds aloft will strengthen over the 
region...as a large upper level trough will move through the 
central and southern Rockies. Approach of this feature will lead 
to the development of strong surface low pressure over the western
high plains Monday...with a tight pressure gradient across New 
Mexico and west Texas. Mix down of these winds aloft and increasing
winds near the surface...will generate strong west to southwest 
20 ft winds over the area. With high or greater fire
dangers...minimum relative humidities to the single digits and 
very low fuel moistures expected...the development of critical 
fire conditions is likely Monday afternoon into early Monday 
evening.

NMZ111-112-TXZ055-056-070200-
/O.CON.KEPZ.FW.W.0005.170306T2000Z-170307T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
340 PM MST Sun Mar 5 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM MST
MONDAY FOR SUSTAINED 20 FOOT WIND SPEEDS OVER 20 MPH AND LOW
RELATIVE HUMIDITES FOR FIRE WEATHER ZONES 055, 056, 111, AND 
112...

* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 055. Fire weather zone 056. 

* 20-FOOT WIND...West to southwest 20 to 30 mph with gusts to 
  40 mph or more.

* HUMIDITY...9 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Be careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 4:17 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 5, 4:17 AM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
417 AM MST Sun Mar 5 2017

.SYNOPSIS...
Looks like a couple of windy days today and Monday, but otherwise
a warm and dry pattern setting up for much of this week. Strong
Pacific storm system is beginning to move onshore of the west
coast and will move across the Great Basin this afternoon and the
central Rockies Monday. The system should be mostly dry, with perhaps
a few light showers over the Gila Region this afternoon. What the
system will bring is winds, with windy afternoons expected today
and again on Monday. Some blowing dust is likely and the
Interstate 10 area out by Lordsburg could see brief reduced
visibilities and dangerous driving conditions. Temperatures will
remain quite warm through the week, some 5 to 10 degrees above
normal. Another chance of rain may pop up Thursday, especially
from El Paso east.

&&

.DISCUSSION...
A mostly dry and warm period is shaping up for this week as a
zonal pattern develops. Pacific storm system moving onshore of the
west coast at this time. Satellite imagery showing system mostly
moisture starved. TPW product shows system is just entraining a
slight feed from abundant moisture much further west over the
central Pacific. Does look like a subtropical jet out ahead of the
system contains healthy mid/high level moisture and this will
cover the CWA with clouds later today. Models do show some
scattered light precip over the Gila this afternoon so did include
that in the grids. Otherwise the system will move across the Great
Basin this afternoon and the central Rockies Monday, too far north
for any precip. Of more importance, the system will produce gusty
winds this afternoon and again on Monday. Looks like winds will
remain just below advisory criteria. Prog soundings from KELP does
show some east slope potential overnight. Will have to watch this
closely also, but believe this also will remain just below
advisory level.

Dry west flow aloft will move in as Pacific system exits the area
Monday. Tuesday and Wednesday look to remain dry, with
temperatures perhaps just a bit cooler behind the upper trough.
Wed night/Thur remains a bit of a forecast problem as GFS and
ECMWF continue to disagree on next weak cut off low. GFS continues
to show upper low a bit closer to the Baja than the ECMWF and
hence is able to push considerable moisture over the CWA beginning
Wednesday night into Thursday, as southerly flow aloft increases.
ECMWF still much less enthusiastic about this and has been more
consistent from run to run. Further, GFS trend has been to move
area of precip further east, so tailored the grids to reflect this
somewhat. GFS also quite unstable, but again with such low
confidence for this time period, will not mention thunderstorms at
this time.

&&

.AVIATION...Valid 05/12Z-06/12Z...
VFR expected through period. Increasing from the west...SCT/BKN120
layers to 350. Few BKN100 -SHRA over the Gila Region aft 18Z.
Surface winds becoming strong this afternoon...southwest 18-25 kts
with a few gusts to 35 kts. Patchy 1SM BLDU across the lowlands,
especially Deming west. BLDU should dissipate after 01Z.

&&

.FIRE WEATHER...
Southwest flow aloft will today and Monday ahead of the next
Pacific storm system. The system will begin spreading cloudiness
into the area by this afternoon and create windy afternoons both
today and Monday. There may be a few brief spotty areas near Red
Flag this afternoon and most lowlands may reach Red Flag on
Monday. Dry west flow will continue Monday through Wednesday.
At this time another system aloft is forecast to tap some
subtropical moisture and bring it northward from Mexico into our
are by Thursday so there is a slight chance of showers Wednesday
night and Thursday. Temperatures will remain well above normal
through mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77  54  75  46 /   0   0   0   0
Sierra Blanca           78  53  74  45 /   0   0   0   0
Las Cruces              75  47  72  41 /   0   0   0   0
Alamogordo              76  50  72  42 /   0   0   0   0
Cloudcroft              53  36  50  28 /   0   0   0   0
Truth or Consequences   75  46  72  39 /   0   0   0   0
Silver City             66  40  61  36 /  10   0   0   0
Deming                  76  43  70  37 /   0   0   0   0
Lordsburg               74  39  68  36 /   0   0   0   0
West El Paso Metro      77  55  74  47 /   0   0   0   0
Dell City               77  45  76  40 /   0   0   0   0
Fort Hancock            80  51  79  43 /   0   0   0   0
Loma Linda              72  52  70  45 /   0   0   0   0
Fabens                  78  51  76  42 /   0   0   0   0
Santa Teresa            76  50  74  42 /   0   0   0   0
White Sands HQ          76  54  73  46 /   0   0   0   0
Jornada Range           75  43  72  38 /   0   0   0   0
Hatch                   76  48  72  41 /   0   0   0   0
Columbus                78  47  74  42 /   0   0   0   0
Orogrande               77  52  74  44 /   0   0   0   0
Mayhill                 63  43  66  31 /   0   0   0   0
Mescalero               63  41  62  33 /   0   0   0   0
Timberon                62  39  60  33 /   0   0   0   0
Winston                 66  34  64  30 /   0   0   0   0
Hillsboro               70  42  69  37 /   0   0   0   0
Spaceport               73  43  71  39 /   0   0   0   0
Lake Roberts            64  29  61  26 /  20   0   0   0
Hurley                  68  39  64  34 /   0   0   0   0
Cliff                   69  30  64  27 /  10   0   0   0
Mule Creek              66  30  61  28 /  10   0   0   0
Faywood                 69  41  66  36 /   0   0   0   0
Animas                  75  42  71  38 /   0   0   0   0
Hachita                 76  42  72  37 /   0   0   0   0
Antelope Wells          75  42  72  39 /   0   0   0   0
Cloverdale              68  41  68  39 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
     for NMZ111-112.

TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ055-056.

&&

17 Hefner
Hazardous weather outlook, Mar 5, 4:41 AM MST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
441 AM MST Sun Mar 5 2017

NMZ401>417-TXZ418>424-061300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
441 AM MST Sun Mar 5 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Winds this afternoon increasing to 20 to 30 mph. Blowing dust over
the desert areas until early evening. Dust prone areas such as
vicinity of Lordsburg and Deming south could briefly see
visibilities below one mile and hazardous driving conditions this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Windy again Monday afternoon with patchy blowing dust. Slight
chance of showers Wednesday night and Thursday, mostly from El
Paso east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:38 PM MSTFire Weather WatchEPZEl Paso, Hudspeth9 hr
Mar 5, 12:14 PM MSTWind AdvisoryEPZEl Paso30 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.